How often are chaotic saddles nonhyperbolic?

Y. C. Lai, C. Grebogi, J. A. Yorke, I. Kan

Research output: Contribution to journalArticlepeer-review

94 Scopus citations


The authors numerically investigate the fraction of nonhyperbolic parameter values in chaotic dynamical systems. By a nonhyperbolic parameter value they mean a parameter value at which there are tangencies between some stable and unstable manifolds. The nonhyperbolic parameter values are important because the dynamics in such cases is especially pathological. For example, near each such parameter value, there is another parameter value at which there are infinitely many coexisting attractors. In particular, Newhouse and Robinson (1983) proved that the existence of one nonhyperbolic parameter value typically implies the existence of an interval ('a Newhouse interval') of nonhyperbolic parameter values. They numerically compute the fraction of nonhyperbolic parameter values for the Henon map in the parameter range where there exist only chaotic saddles (i.e., nonattracting invariant chaotic sets). They discuss a theoretical model which predicts the fraction of nonhyperbolic parameter values for small Jacobians.

Original languageEnglish (US)
Article number007
Pages (from-to)779-797
Number of pages19
Issue number5
StatePublished - 1993
Externally publishedYes

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • General Physics and Astronomy
  • Applied Mathematics


Dive into the research topics of 'How often are chaotic saddles nonhyperbolic?'. Together they form a unique fingerprint.

Cite this